As far as medical emergencies go, this one was at least pretty straightforward. On a cloudless early recent morning, I found myself careering toward the hospital in an Uber, my 18-year-old daughter sobbing beside me and puking into a plastic bag. Three days earlier, she’d had surgery to remove her wisdom teeth. Now, her insides were staging a violent rebellion. The source of her pain? Her pain reliever itself, in the form of a bottle of prescription strength ibuprofen.
Non-steroidal anti-inflammatory drugs (NSAIDs) are among the most commonly used medications in the world. They alleviate pain by blocking the production of the enzyme cyclooxygenase. That process in turn inhibits the production of prostaglandins, which leads to less swelling and inflammation. You probably have several over-the-counter and prescription NSAID varieties in your medicine cabinet right now — aspirin, ibuprofen, Naproxen, Celecoxib. They’re what you reach for when the menstrual cramps kick in, you overdo it at the gym, your arthritis or back pain flare up. Writing for Harvard Health in 2020, Robert H. Shmerling, MD, reported that roughly “15% of the US population takes an NSAID regularly (including those that are over the counter and prescription strength),” and that, along with “sporadic users,” adds up to “more than 30 billion doses … taken each year.”
Most of the time, taking NSAIDs is a good thing. Appropriate medication means not missing days of work or school. It means being able to participate in cherished activities. There’s even now a growing body of research into the use of NSAIDs in patients to help combat the opioid epidemic. With one-fifth of us living with chronic pain, managing it effectively is a serious issue — and a basic right.
NSAIDs can be hard on your stomach — harder than you may ever have bargained for.
But NSAIDs can be hard on your stomach — harder than you may ever have bargained for. Speaking to Mayo Clinic News Network in 2018, family physician Dr. Summer Allen noted that “one of our greatest concerns with NSAIDs for patients is the fact that it can lead to bleeding in their GI, or stomach lining or tract.” That can be particularly risky for people using them regularly or long-term. The Canadian Society of Intestinal Research estimates that “15–30% of long-term NSAID users are at risk of developing ulcer disease, with 2–4% of these ulcers leading to complications.”
Where things get even trickier — like, sitting on a stretcher hooked up to an IV drip for 12 hours-level tricky — is in the ever widening realm of adverse drug interactions, comorbidities and overprescription. Consumer Reports notes that “More than half of us now regularly take a prescription medication — four, on average.” And they don’t all play well together.
RELATED: This is why your stomach hurts
Are you among the approximately 20 million Americans on antidepressants? A 2021 study out of Creighton University School of Medicine found that for patients already on NSAIDs, adding SSRIs meant “the odds of developing an upper gastrointestinal bleed increased by 75%.”
Do you have Crohn’s disease? NSAIDs can make your symptoms feel worse.
Are you over 65? More than a decade ago, research in the journal of the American Medical Directors Association warned that chronic NSAID use “increases the risk of peptic ulcer disease, acute renal failure, and stroke/myocardial infarction” in the elderly.
By the time we heard the word “gastritis,” she’d been in the hospital for half a day.
But even for the otherwise perfectly healthy, there are important considerations to understand before taking NSAIDs. A 2016 report in the British Journal of General Practice warns, “From the first day of use, all NSAIDs increase the risk of gastrointestinal (GI) bleeding, myocardial infarction, and stroke.” And in yet another example of the boomerang effect, research out of Canada released just last month suggests that taking “drugs like ibuprofen and steroids to relieve short-term health problems could increase the chances of developing chronic pain.”
My daughter was, at the time of her oral surgery, already on two prescription medications, including the NSAID Naproxen. After her procedure, she came home with two more prescriptions — one for ibuprofen and one for antibiotics (which can also lead to stomach problems including diarrhea, cramping, and even in some cases C. Diff infections). In retrospect, it’s lucky she didn’t have a worse reaction to everything than she did.
Want more health and science stories in your inbox? Subscribe to Salon’s weekly newsletter The Vulgar Scientist.
Her symptoms did not, at first, seem like they were NSAID-related. They didn’t even seem of a digestive system nature at all. Her initial complaint was intense back pain, followed soon after by stomach pain. By the time it moved down to her abdomen, she was vomiting. By the time we heard the word “gastritis,” she’d been in the hospital for half a day.
My daughter’s experience was far from unusual, even within my own family. Three years ago, while my older daughter was on medication and recovering from an autoimmune issue, she acquired a brand new gastroenterologist for all the NSAID side effects she developed in the bargain. The American Journal of Medical Care estimates that “11% of preventable drug-related hospital admissions could be attributed to NSAIDs,” noting that some figures put the annual number at “more than 100,000 patients hospitalized for NSAID-related GI complications alone.”
So what can you do to end the cycle of pill popping and stomach aching? First of all, weigh the risks and rewards. Talk to your doctor about all the medications you take, including over the counter ones, before any new procedure or prescription. When you have an ache, don’t go with a “more is more” attitude and exceed the recommended dosage. A 2018 study out of Boston University found that about “15 percent of adults taking ibuprofen or other NSAIDs exceeded the maximum recommended daily dose for these drugs… increasing their risk of serious side effects like internal bleeding and heart attacks.” Take your NSAIDs with food, and avoid irritants like alcohol. And don’t hesitate to consult with your doctor or go to the hospital if you are experiencing serious and persistent symptoms.
“The best way to prevent complications from NSAID use is to speak to a medical professional. If you are experiencing pain beyond three days you should have an exam and be evaluated to see what the underlying cause of pain is,” said Ashley Allen of Allen Health & Wellness, a nurse practitioner specializing in pain management. “Many times there are other, more appropriate, medications that can be given to treat a condition. For instance, if someone has a sinus headache, it may be best that they are treated with antibiotics for an infection or an antihistamine to decrease swelling, not a NSAID. For some individuals, it may be appropriate to also take a proton pump inhibitor like Prilosec (omeprazole) to help protect the stomach lining from damage.”
My daughter is fortunate. She’s young and strong; she’s bounced back from the oral surgery itself just fine. In her surprise detour to the hospital, she received excellent and thorough care that didn’t detect any other underlying conditions. But her insides are still recovering from the flamethrower effects of her recent experience, and her doctor has put her on a bland diet of small meals for two months. It is not a small thing to be actively fending off pain for such a long time.
And it’s a chronic problem for a whole lot of us, casually swallowing our way through bottle after bottle of ibuprofen, chased soon after by bottle after inevitable bottle of Pepto Bismol. I don’t think it’s any coincidence that a Consumer Healthcare Protection Association list of the top selling over the counter drugs in America places oral analgesics high on the list — with heartburn remedies coming in strong right behind them.
More on keeping digestive system strong:
Denial of responsibility! planetcirculate is an automatic aggregator around the global media. All the content are available free on Internet. We have just arranged it in one platform for educational purpose only. In each content, the hyperlink to the primary source is specified. All trademarks belong to their rightful owners, all materials to their authors. If you are the owner of the content and do not want us to publish your materials on our website, please contact us by email – [email protected]. The content will be deleted within 24 hours.